Skip to main content

Be careful what you eat before you give blood. It may taint your donation.

A six-year-old Dutch boy experienced the symptoms of an allergic reaction - a rash, low blood pressure, swelling and difficulty breathing - after receiving a transfusion of blood platelets, according to a report in the New England Journal of Medicine. The boy, who recovered with a shot of adrenaline, was known to suffer from peanut allergies.

Researchers investigating the case discovered that three of the five people whose platelets went into transfusion snacked on peanuts the night before they donated blood.

Story continues below advertisement

The team, led by Joannes Jacobs of Radboud University Nijmegen Medical Center in the Netherlands, speculated that other patients may have suffered similar reactions from allergens transferred in blood products but the cases went "unexplained and unreported."

Report an error Licensing Options
Comments are closed

We have closed comments on this story for legal reasons. For more information on our commenting policies and how our community-based moderation works, please read our Community Guidelines and our Terms and Conditions.

Combined Shape Created with Sketch.

Combined Shape Created with Sketch.

Thank you!

You are now subscribed to the newsletter at

You can unsubscribe from this newsletter or Globe promotions at any time by clicking the link at the bottom of the newsletter, or by emailing us at privacy@globeandmail.com.